Massachusetts, 2004

Hail and Damaging Winds in Massachusetts, June 9, 2004

June 9, 2004 · NWS BOX · 5 events in 4 counties and zones

Severe thunderstorms brought damaging winds and large hail to parts of western and north central Massachusetts. Penny sized hail was reported in Greenfield, where thunderstorm winds also downed trees and large limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms brought damaging winds and large hail to parts of western and north central Massachusetts. Penny sized hail was reported in Greenfield, where thunderstorm winds also downed trees and large limbs. A woman was killed when the car she was driving was struck by a falling tree limb. Trees and large branches were also reported down in Northampton, Westfield, Athol, and Phillipston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 9, 2:30 PM EST, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 9, 2:30 PM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
330 PM EDT WED JUN 9 2004

.SHORT TERM (TONIGHT THROUGH THU NIGHT)...
A SEVERE THUNDERSTORM WATCH CONTINUES FOR CHESHIRE AND HILLSBOROUGH
COUNTIES NH UNTIL 7 PM.

MONITORING CONDITIONS CLOSELY FOR ANY DEVELOPMENT OF SEVERE STORMS AS
AIRMASS IS JUICED WITH CAPES >3000 J/KG...LIFTED INDICES BELOW -3
AND SO FORTH...BUT HAVE TO BREAK THROUGH A BIT OF A MID LEVEL CAP TO
GET STORMS GOING. STARTING TO SEE STORMS DEVELOP ACROSS CENTRAL NEW
YORK...AND A FEW ARE TRYING TO SNEAK INTO SOUTHERN NEW HAMPSHIRE.
POTENTIAL FOR SOUTHERN NEW ENGLAND WILL LIE IN HOW ACTIVE THAT AREA
IS ABLE TO BECOME DURING NEXT 3-6 HOURS.

BEYOND THE NEAR TERM...EXPECTING THE TRIGGER OF THIS CONVECTION...
THE COLD FRONT...TO PUSH THROUGH THE REGION OVERNIGHT.  ANY
CONVECTION IS EXPECTED TO END FROM NORTH TO SOUTH AROUND MIDNIGHT...
BUT SHOWERS WILL LINGER AS THE UPPER LEVEL SYSTEM ASSOCIATED
WITH THIS FRONT WILL PUSH THROUGH THURSDAY MORNING.  GFS TENDS TO
HANG THE PRECIPITATION SHIELD BACK ACROSS THE REGION DURING MOST OF
THURSDAY...WHILE THE ETA NOSES A RIDGE IN DURING THE AFTERNOON.
HAVE LEANED THIS FORECAST TOWARD THE FASTER ETA...AS IT SEEMS TO BE
HANDLING THIS AFTERNOONS CONVECTION AND FRONTAL POSITION FAIRLY
WELL.

ONCE THE CLOUDS CLEAR...LARGE HIGH PRESSURE FROM CENTRAL CANADA WILL
TAKE OVER WITH CLEARING SKIES AND CHILLY TEMPERATURES THURSDAY
NIGHT.  OVERNIGHT LOWS WILL DROP DOWN TO AROUND 40 ACROSS SOUTHERN
NEW HAMPSHIRE AND NORTHWESTERN MASSACHUSETTS...RATHER COOL FOR
EARLY JUNE...AND MOST AREAS WILL SEE READINGS IN THE 40S EARLY
FRIDAY MORNING.

.LONG TERM...
FRI THROUGH WED...LARGE SLOW MOVING HIGH PRES WILL PRODUCE FAIR
WEATHER OVER THE REGION THROUGH THE WEEKEND. NEXT SYS WILL APPROACH
IN THE MON-TUE TIME FRAME.  MODELS STILL AT ODDS OVER APPLIFICATION
OF LONG WAVE IN THE EAST.  WILL INCREASE CLOUDS MON WITH CHC POPS
SHOWERS BY TUE.

FOLLOWED NCEP TEMP GUIDANCE IN THE DAY 3-7 PERIOD.  SPREAD IN ENSM
MOS IS NOT VERY LARGE.  GENERALLY SEASONABLE TEMPS FOLLOWING THE
CURRENT 2 DAY STRETCH OF MID SUMMER HEAT.

&&

.AVIATION...
MAINLY VFR EXCEPT FOR MVFR VISIBILITIES ON CAPE COD AND THE ISLANDS
WITH HAZE.  EXPECT CLOUDS TO DEVELOP IN THE 3-4KFT RANGE DURING THE
REMAINDER OF THE AFTERNOON. AS THE FRONT APPROACHES WITH ITS
PRECIPITATION SHIELD...WILL SEE SOME MVFR CEILINGS AND VISIBILITIES
WITH SHOWERS...SCATTERED THUNDERSTORMS.  EXPECT CEILINGS AS LOW AS
1500 FT AT KORH.  EXPECT THE FRONT TO CLEAR THE COAST AROUND 12Z
THURSDAY...WITH VFR VISIBILITIES AND SOME LEFTOVER MVFR CEILINGS
BUT THOSE WILL INCREASE TO VFR.  SKIES WILL BECOME PARTLY CLOUDY BY
16Z EXCEPT ON THE SOUTH COAST...CAPE AND ISLANDS WHERE CLOUDS WILL
LINGER PAST 18Z.

&&

.MARINE...
IN THE SHORT TERM...WILL HANG ON TO A SMALL CRAFT FOR SEAS TONIGHT ON
THE OUTER WATERS ON THE INCREASING SOUTHWEST FLOW.  BUOY 018 EAST OF
NANTUCKET REPORTING 4-5 FOOT SEAS. AS THE FRONT CLEARS THE COAST AND
NORTHEAST WINDS KICK IN...COULD SEE A BIT OF A SURGE EARLY THURSDAY
MORNING WITH SOME GUSTS TO 25 KT.  EXPECT WINDS AND SEAS TO SUBSIDE
AS LARGE HIGH PRESSURE FROM CENTRAL CANADA BUILDS INTO NEW ENGLAND BY
MIDDAY THURSDAY.

IN THE LONGER TERM...WE ARE IN FOR A PROLONGED PERIOD OF LIGHT WINDS
AND CALM SEAS FRI INTO SUN AS HIGH PRESSURE BECOMES CENTERED OVER NEW
ENGLAND. EXPECT LOCAL SEA BREEZES TO DEVELOP EACH AFTERNOON.

&&

.HYDROLOGY...
BASIN AVERAGE RAINFALL OF 0.25 TO 0.75 INCH IS EXPECTED FROM LATER
TODAY INTO THU...WHICH SHOULD HAVE MINIMAL EFFECT ON RIVER AND STREAM
LEVELS.  HOWEVER WE DO EXPECT TO SEE LOCALLY HIGHER RAINFALL AMOUNTS
OF 1 TO 2 INCHES IN THUNDERSTORMS WHICH MAY PRODUCE MINOR URBAN AND
POOR DRAINAGE FLOODING.

&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS ANZ254-255.

&&

NEAR TERM...AED
SHORT TERM...EVT
LONG TERM...NOCERA/VALLEE
Hazardous weather outlook, Jun 9, 3:20 AM EST, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
420 AM EDT WED JUN 9 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-101200-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
420 AM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
HEAT INDICES ARE EXPECTED TO REACH 95 TO 100 DEGREES FOR A FEW HOURS
THIS AFTERNOON...EXCEPT ON THE IMMEDIATE SOUTH COAST...CAPE COD AND
THE ISLANDS.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON IN SOUTHWEST NEW
HAMPSHIRE AND NORTHERN MASSACHUSETTS...AND A SLIGHT CHANCE LATE IN
THE DAY AS FAR SOUTH AS HARTFORD AND PROVIDENCE.  THE STORM
PREDICTION CENTER HAS PLACED NORTHERN MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TODAY AND
EARLY TONIGHT.  THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND LARGE HAIL...IN ADDITION TO LOCALLY HEAVY
RAINFALL.  THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN 4 PM
AND 10 PM.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
SCATTERED THUNDERSTORMS ARE POSSIBLE SOUTH OF THE MASS TURNPIKE
THURSDAY MORNING.  OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED
THROUGH TUESDAY OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FROM 3 PM UNTIL 10 PM DUE TO THE
POTENTIAL FOR SEVERE THUNDERSTORMS IN NORTHERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.  SKYWARN SPOTTERS AND AMATEUR RADIO
OPERATORS SHOULD MONITOR LATER FORECASTS AND STATEMENTS TODAY AND BE
PREPARED FOR POSSIBLE ACTIVATION.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

JWD

In the hours before

Special weather statement, Jun 9, 4:08 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
508 PM EDT WED JUN 9 2004

MAZ002>016-026-NHZ011-012-015-100200-
CENTRAL MIDDLESEX COUNTY MA-CHESHIRE NH-EASTERN ESSEX MA-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HILLSBOROUGH NH-EASTERN NORFOLK MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX COUNTY MA-SOUTHEAST MIDDLESEX MA-
SOUTHERN WORCESTER MA-SUFFOLK MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
WESTERN ESSEX MA-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-
WESTERN HAMPSHIRE MA-WESTERN NORFOLK MA-
508 PM EDT WED JUN 9 2004

...THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
A SEVERE THUNDERSTORM WATCH NUMBER 419 IN EFFECT UNTIL 10 PM FOR MUCH
OF INTERIOR MASSACHUSETTS EXTENDING FROM HAMPDEN TO NORFOLK COUNTY
NORTHWARD INCLUDING THE BOSTON METROPOLITAN AREA.  THIS WATCH
ALSO REPLACES AN EARLY WATCH FOR CHESHIRE AND HILLSBOROUGH COUNTIES
OF SOUTHWEST NEW HAMPSHIRE.

THUNDERSTORMS ACROSS NEW YORK STATE AND VERMONT HAVE BEEN PRODUCING
WIND DAMAGE AND LARGE HAIL.  THESE STORMS ARE FORECAST TO MOVE INTO
THE WATCH AREA THIS EVENING AND WILL BE CAPABLE OF PRODUCING SEVERE
WEATHER.

PEOPLE IN THE WATCH AREA SHOULD PAY CLOSE ATTENTION TO THE SKY AND
BE READY TO SEEK SHELTER SHOULD THUNDERSTORMS APPROACH.

CTZ002>004-MAZ017>021-RIZ001>008-100200-
BLOCK ISLAND RI-BRISTOL RI-EASTERN KENT RI-EASTERN PLYMOUTH MA-
HARTFORD CT-NEWPORT RI-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
TOLLAND CT-WASHINGTON RI-WESTERN KENT RI-WESTERN PLYMOUTH MA-
WINDHAM CT-
508 PM EDT WED JUN 9 2004

...THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING AND OVERNIGHT...

A SLOW MOVING COLD FRONT WILL SPREAD SHOWERS AND THUNDERSTORMS INTO
CONNECTICUT...RHODE ISLAND AND SOUTHEAST MASSACHUSETTS LATER THIS
EVENING AND OVERNIGHT.  SOME THUNDERSTORMS WILL HAVE THE POTENTIAL
TO PRODUCE BRIEFLY GUSTY WINDS...SMALL HAIL AND TORRENTIAL DOWNPOURS
ALONG WITH DANGEROUS AND FREQUENT LIGHTNING.

THUNDERSTORMS HAVE BECOME WIDESPREAD ACROSS NEIGHBORING NEW YORK
STATE.  THIS ACTIVITY COULD BEGIN TO AFFECT PARTS OF CONNECTICUT
AFTER 7 PM SPREADING EAST ACROSS RHODE ISLAND AND SOUTHEAST
MASSACHUSETTS BETWEEN 8 PM AND 10 PM.  BRIEFLY GUSTY WINDS...SMALL
HAIL AND VERY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION ON
THIS THUNDERSTORM EPISODE.

DRV
Special weather statement, Jun 9, 4:28 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
528 PM EDT WED JUN 9 2004

NHZ011-012-015-092220-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
528 PM EDT WED JUN 9 2004

THE SOUTHERN PART OF A LINE OF STRONG THUNDERSTORMS WILL BE
MOVING ACROSS PORTIONS OF NORTHERN CHESHIRE AND HILLSBOROUGH
COUNTIES BETWEEN 550 PM AND 620 PM.  TOWNS IN THE PATH INCLUDE
MARLOW...HILLSBOROUGH...AND WEARE.  A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT FOR THESE AREAS UNTIL 10 PM.

GAF/EVT
Special weather statement, Jun 9, 5:30 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
630 PM EDT WED JUN 9 2004

NHZ011-092315-
CHESHIRE NH-
630 PM EDT WED JUN 9 2004

AT 625 PM NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A CLUSTER OF
STRONG THUNDERSTORMS IN NORTHERN BENNINGTON COUNTY VERMONT.  THESE
STORMS WERE MOVING TO THE SOUTHEAST AT 40 MPH AND WILL REACH THE
TOWNS OF WALPOLE...WESTMORELAND...AND CHESTERFIELD IN WESTERN
CHESHIRE COUNTY BETWEEN 655 PM AND 710 PM.  STRONG GUSTY WINDS AND
FREQUENT LIGHTNING WILL ACCOMPANY THIS STORM.  A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.

MAZ002-003-092315-
EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-
630 PM EDT WED JUN 9 2004

AT 625 PM...A STRONG THUNDERSTORM WAS APPROACHING NORTHWEST
BERKSHIRE COUNTY.  THIS STORM WAS MOVING TO THE SOUTHEAST AT 40 MPH
AND WILL APPROACH THE TOWNS OF MONROE AND ROWE IN NORTHWEST
FRANKLIN COUNTY MASSACHUSETTS BETWEEN 7 PM AND 715 PM.  STRONG GUSTY
WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY THIS STORM.  A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.

GAF/EVT
Special weather statement, Jun 9, 6:18 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
718 PM EDT WED JUN 9 2004

MAZ006-007-100000-
EASTERN ESSEX MA-WESTERN ESSEX MA-
718 PM EDT WED JUN 9 2004

AT 715 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH 2 MILES NORTH OF ROWLEY...OR ABOUT 5 MILES SOUTH OF
NEWBURYPORT...MOVING EAST SOUTHEAST AT 35 MPH.

GUSTY WINDS MAY PRECEDE THE HEAVY RAIN ASSOCIATED WITH THIS
THUNDERSTORM BY AS MUCH AS 15 TO 20 MINUTES.

* LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO
  SALISBURY...ROWLEY...ROCKPORT...NORTH ANDOVER...NEWBURYPORT...
  NEWBURY...WEST NEWBURY...IPSWICH...GROVELAND...GLOUCESTER...
  GEORGETOWN...ESSEX AND BOXFORD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR SOUTHWESTERN MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE.

VALLEE

The radar

The Albany radar (KENX), 120 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Franklin

When
June 9, 6:38 PM EST
Where
Franklin County, Greenfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -72.600

Thunderstorm Wind, Franklin

When
June 9, 6:38 PM EST to 6:45 PM EST
Where
Franklin County, Greenfield
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -72.600

Thunderstorm Wind, Hampshire

When
June 9, 6:55 PM EST
Where
Hampshire County, Northampton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.317, -72.633

Thunderstorm Wind, Worcester

When
June 9, 7:10 PM EST to 7:20 PM EST
Where
Worcester County, Athol
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.600, -72.217

Thunderstorm Wind, Hampden

When
June 9, 8:00 PM EST
Where
Hampden County, Westfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.117, -72.750

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Franklin2004-06-0941FemaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410206, 5410207, 5410208, 5410209, 5410210.